South Carolina, 2014Damaging Wind in South Carolina, August 18, 2014
August 18, 2014 · NWS CAE · 1 event in 1 county or zone
A few isolated thunderstorms produced some strong winds taking down trees and powerlines.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $6,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A few isolated thunderstorms produced some strong winds taking down trees and powerlines.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before the first event at Aug 18, 12:28 PM EST, 22 minutes earlier.
Area forecast discussion, Aug 18, 12:28 PM EST, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
128 PM EDT MON AUG 18 2014
.SYNOPSIS...
AN UPPER TROUGH AND INCREASING MOISTURE WILL BRING THE CHANCE FOR
SHOWERS AND THUNDERSTORMS THROUGH TUESDAY. SOME DRIER AIR AND A
BUILDING UPPER RIDGE JUST TO OUR WEST WILL REDUCE AFTERNOON
THUNDERSTORM CHANCES WEDNESDAY AND THURSDAY...AND LEAD TO
INCREASING HIGH TEMPERATURES. AN APPROACHING BACKDOOR FRONT AND
INCREASING MOISTURE WILL LEAD TO GREATER THUNDERSTORM CHANCES OVER
THE WEEKEND.
&&
.NEAR TERM /THROUGH TONIGHT/...
THIS AFTERNOON...MOISTURE HAS INCREASED AHEAD OF THE MID-LEVEL
SHORTWAVE TROUGH. THIS MOISTURE PLUS HEATING AND CONVERGENCE INTO
THE LEE-SIDE TROUGH SHOULD HELP SUPPORT THUNDERSTORMS. THE HIGH-
RESOLUTION MODELS DISPLAY SCATTERED COVERAGE AND THIS MAY BE
CORRECT BECAUSE THE SURFACE FEATURE IS WEAK AND THE STRONGER
UPPER-LEVEL LIFT ASSOCIATED WITH THE SHORTWAVE TROUGH IS PASSING
NORTH OF THE FORECAST AREA. EARLY AFTERNOON SURFACE-BASED LI/S WERE
-7 TO -8. THE STRONG INSTABILITY SUPPORTS A POSSIBILITY OF
DAMAGING WIND WITH A FEW OF THE THUNDERSTORMS. EXPECT AFTERNOON
TEMPERATURES WILL PEAK IN THE MIDDLE 90S.
TONIGHT...MOST OF THE LIFT ASSOCIATED WITH A MID-LEVEL SHORTWAVE
TROUGH SHOULD BE NORTHEAST OF THE FORECAST AREA THIS EVENING. THE
NAM INDICATES THE NEXT TROUGH NEARING THE AREA DURING THE EARLY
MORNING HOURS. THE MODELS MAINTAIN WEAK SURFACE TROUGHING. THE
GUIDANCE CONSENSUS SUPPORTS CHANCE POPS WITH THE GREATER CHANCE IN
THE EVENING CLOSER TO THE TIME OF MAXIMUM HEATING. SOME CLOUDINESS
AND MIXING SHOULD HELP HOLD UP TEMPERATURES. THE GUIDANCE WAS
CLOSE WITH LOWS MAINLY IN THE MIDDLE 70S.
&&
.SHORT TERM /TUESDAY THROUGH THURSDAY NIGHT/...
ANOTHER UPPER SHORT WAVE WILL TRACK EAST ACROSS OUR FA
TUESDAY...WITH CONTINUED INDICATIONS OF A SUFFICIENTLY MOIST AND
UNSTABLE ATMOSPHERE TO SUPPORT CHANCE OF THUNDERSTORMS.
UPPER RIDGE WILL BUILD JUST TO OUR WEST STARTING WED. WARMING 850MB
TEMPERATURES AND A LOW LEVEL DOWNSLOPE FLOW WILL RESULT IN MAX
TEMPERATURES PUSHING 100 DEGREES WED/THU. LATEST GUIDANCE
INDICATES DEWPOINTS MIXING DOWN INTO THE MID TO UPPER 60S N FA TO
NEAR 70 TO THE LOWER 70S SE FA WED/THU AFTN...WHICH KEEPS MAX HEAT
INDEX VALUES JUST BELOW OUR HEAT ADVISORY CRITERIA OF 110. WITH A
DRY BULB TEMP OF 100...A DEWPOINT OF 72 IS NEEDED TO REACH A HEAT
INDEX OF 110. THIS WILL HAVE TO BE MONITORED. SOME DRIER AIR WILL
ENTER OUR FA WEDNESDAY. EXPECT LOWER PRECIPITATION CHANCES ON
WED/THU GIVEN THE DRIER AIR AND BUILDING RIDGE ALOFT.
&&
.LONG TERM /FRIDAY THROUGH SUNDAY/...
UPPER RIDGE TO OUR WEST WITH UPPER TROUGH AND CLOSED LOW TO OUR
NE...PROVIDING A NW FLOW ALOFT FOR OUR FA. SOME TIMING
UNCERTAINTIES...BUT MODELS SUGGEST A BACK DOOR FRONT WILL MOVE DOWN
THE EAST COAST...REACHING OUR FA SOME TIME THIS WEEKEND. THIS WOULD
INCREASE POPS ALONG AND SOUTH OF THE BOUNDARY...AND LEAD TO COOLER
TEMPS NORTH OF IT. WILL MAINTAIN TREND IN THE ONGOING FORECAST OF
POPS TRENDING HIGHER AND TEMPS TRENDING LOWER DURING THAT TIME.
&&
.AVIATION /18Z MONDAY THROUGH SATURDAY/...
EXPECT MAINLY VFR CONDITIONS DURING THE TAF PERIOD. MOISTURE AND
INSTABILITY ASSOCIATED WITH A MID-LEVEL SHORTWAVE TROUGH...
HEATING...AND CONVERGENCE INTO A LEE-SIDE SURFACE TROUGH SHOULD
HELP SUPPORT THUNDERSTORMS THIS AFTERNOON INTO THE EVENING. MUCH
OF THE LIFT ASSOCIATED WITH THE UPPER-LEVEL FEATURE IS PASSING
NORTH OF THE FORECAST AREA. THE SURFACE TROUGH IS WEAK.
THEREFORE...EXPECT LIMITED THUNDERSTORM COVERAGE. THE HIGH-
RESOLUTION MODELS DISPLAY SCATTERED COVERAGE. EARLY AFTERNOON SURFACE-
BASED LI/S WERE -7 TO -8. THE STRONG INSTABILITY SUPPORTS STRONG
WINDS NEAR ANY THUNDERSTORMS.
THERE MAY BE STRATUS AND FOG DURING THE EARLY MORNING HOURS.
HOWEVER...HIGHER CLOUDINESS SHOULD LIMIT NET RADIATIONAL COOLING
AND EXPECT SOME MIXING WILL CONTINUE. MOST OF THE NAM AND GFS MOS
MAINTAINED VFR CONDITIONS AND THE SREF PROBABILITIES OF
RESTRICTIVE CEILINGS OR FOG WERE LESS THAN 20 PERCENT.
EXTENDED AVIATION OUTLOOK...MVFR OR IFR CONDITIONS POSSIBLE IN LATE
NIGHT AND EARLY MORNING FOG THROUGH THE PERIOD. SCATTERED
AFTERNOON AND EVENING THUNDERSTORMS MAY ALSO BRING RESTRICTIONS.
&&
.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&
Hazardous weather outlook, Aug 18, 4:29 AM EST, 8 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
529 AM EDT MON AUG 18 2014
GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-190930-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
529 AM EDT MON AUG 18 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT.
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS
THE REGION THIS AFTERNOON AND EVENING. MODERATE INSTABILITY AND
ABUNDANT MOISTURE WILL PROVIDE THE POSSIBILITY FOR A FEW STRONG TO
SEVERE STORMS THAT COULD PRODUCE DAMAGING WIND GUSTS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Aug 18, 12:37 PM EST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
137 PM EDT MON AUG 18 2014
SCZ026-027-030-181830-
AIKEN-LEXINGTON-SALUDA-
137 PM EDT MON AUG 18 2014
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF LEXINGTON...SALUDA
AND AIKEN COUNTIES THROUGH 230 PM EDT...
AT 135 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...NEAR BATESBURG-LEESVILLE. MOVEMENT WAS
EAST NEAR 20 MPH...AND WILL AFFECT THE AREA ALONG THE LEXINGTON
AND AIKEN COUNTY LINE NEAR BATESBURG-LEESVILLE.
THE STORM WILL LIKELY CONTAIN FREQUENT LIGHTNING...WIND GUSTS AROUND
40 MPH...BRIEF HEAVY DOWNPOURS.
&&
LAT...LON 3398 8135 3376 8138 3382 8165 3398 8162
TIME...MOT...LOC 1735Z 285DEG 18KT 3390 8153
Thunderstorm Wind, Lexington
- When
- August 18, 12:50 PM EST to 12:54 PM EST
- Where
- Lexington County, 1.5 mi NNE of Batesburg Arpt
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $6,000
- Reported by
- Department of Highways
- Coordinates
- 33.890, -81.510
SC DOT reported trees down at Brodie Road and South Lee Street, and at Hwy 178 and SC 245 just south of Batesburg-Leesville. Some trees were also on powerlines.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Heavy Rain in Wisconsin, August 18, 20143 deaths · 2 injured · $25,000 · 1 in hail · 2 events
- Heat in Nevada, August 18, 20141 death · 1 event
- Flash Flooding and Damaging Winds in California, August 18 to 21, 20141 injured · $228,000 · 52 kt wind · 12 events
- Flash Flooding and Flooding in Kentucky, August 18, 2014$241,000 · 5 events
- Flash Flooding and Flood in Utah, August 18 to 20, 2014$205,000 · 7 events
- Hail and Damaging Winds in Oklahoma, August 18, 2014$33,000 · 70 kt wind · 12 events
- Damaging Winds in Kansas, August 18, 2014$50,000 · 62 kt wind · 3 events
- Hail and Damaging Winds in Minnesota, August 18, 2014$29,000 · 1.25 in hail · 5 events
- Damaging Winds in Georgia, August 18 to 21, 2014$19,000 · 50 kt wind · 12 events
- Damaging Wind in Alabama, August 18, 2014$25,000 · 61 kt wind · 1 event
- Damaging Winds in Florida, August 18, 20142 injured · 50 kt wind · 3 events
- Lightning Strike in North Carolina, August 18, 2014$20,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 528733.